SESSION TITLE: Critical Care Case Report Posters II
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: There are 25.8 million Americans with type 2 diabetes mellitus. The American Diabetes Association and European Association for the Study of diabetes propose metformin as the initial pharmacologic therapy in most patients with type 2 diabetes, and is therefore, the most commonly prescribed oral diabetes agent. The most common side effects are gastrointestinal occurring in only 5% of patients. This case, however, presents a rare, yet potentially fatal complication.
CASE PRESENTATION: SM is a 49 year old white female with history of HTN, DM2, CAD, and atrial valve replacement 10 years ago brought to ER by EMS with lethargy, altered mental status, nausea and vomiting. Initial vitals were significant for hypothermia, tachypnea, tachycardia and hypotension. Blood glucose was 40 mg/dL. She received an ampule of D50. Within a few minutes, the patient went into PEA and ACLS was initiated. The patient was successfully resuscitated requiring multiple vasopressors and IV fluid boluses. Bedside echocardiogram demonstrated hyperdynamic ejection fraction without abnormal wall motion. Labs were significant for increasing WBC, serum creatinine 3.0 mg/dL, bicarbonate level between 5-6 mEq/L despite intravenous bicarbonate infusion, an anion gap of 40, and a lactate level of 21.6 mmol/L. Lactate continued to increase to 26.3 mmol/L despite aggressive fluid resuscitation. Broad-spectrum antibiotics were initiated and steroids added for refractory shock with minimal improvement. Review of medication list revealed that the patient takes metformin for her diabetes. Hemodialysis was initiated resulting in significant hemodynamic improvement resulting in vasopressor wean and eventual complete recovery. No source of infection was identified and antibiotics were discontinued.
DISCUSSION: The major toxicity from acute or chronic metformin use is severe lactic acidosis in which the incidence is fewer than 5.1 cases per 100,000 patient years. Predisposing factors include renal insufficiency, liver disease or alcohol abuse, heart failure, history of lactic acidosis, and decreased tissue perfusion or hemodynamic instability due to infection or other causes. Despite its rarity, metformin poisoning can result in a mortality rate of 45-48% due to severe lactic acidosis and cardiac arrest. Hypoglycemia should be treated with dextrose. Critically ill patients with severe metabolic acidosis should undergo hemodialysis using bicarbonate buffer.
CONCLUSIONS: Metformin-associated lactic acidosis is an extremely uncommon side effect; however, vigilance and early recognition in high-risk patients is imperative for immediate treatment preventing its fatal complications.
Reference #1: Salpeter S, Greyber E, Pasternak G, Salpeter E. Risk of fatal and nonfatal lactic acidosis with metformin use in type 2 diabetes mellitus. Cochrane Database Syst Rev 2006; CD002967.
DISCLOSURE: The following authors have nothing to disclose: Christopher Cuevas
No Product/Research Disclosure Information